Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 4, NWS Nashville, TN

January 17, 1999Montgomery County, Tennessee

NWS Nashville, TN issued this tornado warning at Jan 17, 1999, 7:28 PM CST for Montgomery County, Tennessee. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 1999, 7:28 PM CST (01:28 UTC)
Expired
Jan 17, 1999, 8:30 PM CST
In force
62 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Montgomery County, TN

What was reported inside it

TimeReportWhereRemark
Jan 17, 7:28 PM CSTTornado F1Woodlawn, TNF1 tornado at HWY 79 and N. Liberty Church Rd. A hay barn lost a metal roof. A tobacco barn was destroyed. Utility poles were snapped. Trees were uprooted.
Jan 17, 7:53 PM CSTThunderstorm WindClarksville, TNSeveral trees broken in half and front porch of home destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 17, 6:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS54 KOHX 180127 RRA
TORBNA
TNC125-180230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CST SUN JAN 17 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE

* UNTIL 830 PM CST

* AT 725 PM CST... SPOTTERS INDICATED A SEVERAL TORNADOES IN WESTERN
  MONTGOMERY COUNTY... MOVING EAST AT 50 MPH.

A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 17, 1:50 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 17, 1:50 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CST SUN JAN 17 1999

INCREASING CAPES, MODERATELY HIGH 1000-700MB HELICITIES AND
STRENGTHENING UPPER LVL JET ALL SUGGEST A PSBLTY FOR ISOLATED
SVR TSTMS TONIGHT AND PSBLY A FEW TORNADOES. MID-LVL DRYING
ALSO WORKS INTO SRN MIDDLE TN BTWN 12HRS AND 18HRS, HELPING TO
MAKE THIS THE MOST FERTILE AREA FOR SVR TSTM DEVELOPMENT.
94O/SWODY1 APPEARS TO HAVE A GOOD HANDLE ON SVR WX POTENTIAL
AND WOULD PROBABLY MENTION PSBLTY OF SVR TSTMS IN FCST TEXT
TONIGHT (ESPECIALLY FOR SRN 1/2 OF OUR CWA). CONDITIONAL POPS
ARE PROBABLY WARRANTED OVER ENTIRE AREA, AND BLV FWC MOS POPS
SUGGESTED FOR SWRN PARTS OF OUR CWA ARE NOT USEFUL. POPS
APPEAR TO BE STILTED WAY TOO LOW IN AREAS WHERE MID-LVL DRYING
IS EXPECTED (IE, AREAS WHERE CHC FOR SVR TSTMS IS HIEST). THUS,
BLV FNT WILL DEPOSIT MEASUREABLE PRECIP AMOUNTS EVERYWHERE
OVERNIGHT.

FNT ZIPS THROUGH PRETTY QUICKLY BTWN 06Z AND 10Z, BUT WILL
STILL HAVE POTENTIAL TO DROP GREATER AMOUNTS OF WATER THAN
INDICATED BY MODELS (AND MORE IN LINE WITH 94Q). WITH PWAS
EXPECTED TO BE NEAR 0.8 BLV MOST AREAS WILL GET 1/2-3/4 INCH,
WITH LOCALLY HIER AMOUNTS QUITE PSBL.

HI RH IN 850-700MB LYR WILL LINGER BEHIND FNT OVER NRN MID-STATE
TONIGHT, WHICH MEANS ANY CLEARING WILL BE LATE. WOULD ALSO KEEP
AT LEAST A CHC FOR SHOWERS AFTER MIDNIGHT. BEST CHC FOR SOME
CLEARING AFTER MIDNIGHT WILL BE OVER SWRN AREAS, WHERE AMS WILL
BE DRIER.

MOS TEMPS LOOK PRETTY GOOD THRU TOMORROW, AND WOULD PROBABLY TRIM
CURRENT MID-STATE ZFP EXPECTATIONS BACK JUST A HAIR. CLIMO FOR
BNA IS 45, AND CANT SEE TEMPS GOING 10 ABV CLIMO TOMORROW WITH
SFC CAA, EVEN WITH DAY STARTING OUT IN THE LOWER 40S. THUS, BLV A
10 DEG RISE TOMORROW IS PROBABLY SUFFICIENT.

WOULD GO LOWER THAN GUIDANCE FOR 3RD PD, AS SFC DWPTS DROP TO
25 TO 30 DEGS AND HI PRES BUILDS IN FOR A MOSTLY CALM NIGHT.
ALSO, BLV CI WILL REMAIN OUT OF OUR AREA MON NIGHT AND NOT
RACE BACK IN UNTIL TUE.

SHOT OF SOME UPPER LVL MOISURE QUICKLY SPREADS BACK IN TUE WITH
RAPID ZONAL FLOW. THUS, WOULD PROBABLY GO PTSUNNY ON DAY2.
RETURN SLY FLOW WILL HELP TEMPS RECOVER A FEW DEGS ABV MON,
WITH MIDDLE 50S JUST ABOUT EVERYWHERE (EXCEPT UPPER 50S SW).

19

In the hours before

Special weather statement, Jan 17, 2:25 PM CST, 5 hours 3 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-180825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CST SUN JAN 17 1999

...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES POSSIBLE IN MIDDLE
TENNESSEE THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY OCCURRED OVER PARTS
OF EASTERN MIDDLE TENNESSEE THIS AFTERNOON BUT A MORE SERIOUS THREAT
LIES TO OUR WEST...IN ARKANSAS AND FAR WESTERN TENNESSEE WHERE A
TORNADO WATCH IS CURRENTLY IN EFFECT UNTIL 8 PM CST. THUNDERSTORMS
WERE DEVELOPING RAPIDLY IN CENTRAL ARKANSAS AHEAD OF AN UPPER LEVEL
DISTURBANCE.  THESE STORMS WILL INTENSIFY AS THEY MOVE EAST.  THE
FORECAST OFFICE IN MEMPHIS EXPECTS THESE STORMS TO ARRIVE IN THE
MEMPHIS AREA AROUND 5 PM CST AND IN THE JACKSON TENNESSEE AREA BY 6
PM.  IF THE CURRENT TREND CONTINUES THEY SHOULD REACH FAR WESTERN
AREAS OF MIDDLE TENNESSEE NEAR THE TENNESSEE RIVER AROUND 7 PM.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THE RAPIDLY
CHANGING WEATHER CONDITIONS THIS AFTERNOON AND TONIGHT AND THINK OF
WHERE YOU MIGHT SEEK SAFETY SHOULD SEVERE WEATHER THREATEN YOUR AREA.
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE
TELEVISION FOR THE LASTEST UPDATES ON THIS DEVELOPING WEATHER
SITUATION.
BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 6:23 PM CSTSevere Thunderstorm WarningOHXBenton, Decatur62 min
Jan 17, 6:47 PM CSTTornado WarningOHXDecatur63 min
Jan 17, 6:56 PM CSTSevere Thunderstorm WarningOHXHouston, Stewart59 min
Jan 17, 7:02 PM CSTTornado WarningOHXBenton63 min
Jan 17, 7:10 PM CSTTornado WarningOHXHumphreys, Perry65 min
Jan 17, 7:31 PM CSTTornado WarningOHXHickman, Lewis64 min
Jan 17, 7:34 PM CSTSevere Thunderstorm WarningOHXWayne61 min
Jan 17, 7:34 PM CSTSevere Thunderstorm WarningOHXDickson61 min
Jan 17, 7:45 PM CSTTornado WarningOHXRobertson45 min
Jan 17, 7:51 PM CSTSevere Thunderstorm WarningOHXMaury, Williamson64 min
Jan 17, 7:51 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson64 min
Jan 17, 8:02 PM CSTTornado WarningOHXDavidson48 min
Jan 17, 8:05 PM CSTTornado WarningOHXMaury65 min
Jan 17, 8:15 PM CSTTornado WarningOHXSumner, Wilson50 min
Jan 17, 8:17 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Rutherford63 min
Jan 17, 8:17 PM CSTSevere Thunderstorm WarningOHXWilson63 min
Jan 17, 8:17 PM CSTSevere Thunderstorm WarningOHXLawrence63 min
Jan 17, 8:30 PM CSTTornado WarningOHXWayne50 min
Jan 17, 8:36 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale64 min
Jan 17, 8:36 PM CSTSevere Thunderstorm WarningOHXBedford64 min
Jan 17, 8:36 PM CSTSevere Thunderstorm WarningOHXCannon64 min
Jan 17, 8:52 PM CSTTornado WarningOHXLawrence48 min
Jan 17, 8:59 PM CSTSevere Thunderstorm WarningOHXCoffee, Warren61 min
Jan 17, 8:59 PM CSTSevere Thunderstorm WarningOHXJackson, Putnam61 min
Jan 17, 8:59 PM CSTSevere Thunderstorm WarningOHXClay61 min
Jan 17, 9:28 PM CSTSevere Thunderstorm WarningOHXVan Buren, White57 min
Jan 17, 9:28 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall57 min
Jan 17, 9:28 PM CSTSevere Thunderstorm WarningOHXOverton, Pickett57 min
Jan 17, 9:35 PM CSTTornado WarningOHXGiles, Lincoln, Marshall50 min
Jan 17, 9:39 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress51 min
Jan 17, 9:52 PM CSTSevere Thunderstorm WarningOHXBedford, Lincoln, Moore63 min
Jan 17, 10:24 PM CSTSevere Thunderstorm WarningOHXCoffee36 min
Jan 17, 10:42 PM CSTFlash Flood WarningOHXCoffee, Grundy, Warren93 min
Jan 17, 11:37 PM CSTSevere Thunderstorm WarningOHXFranklin, Grundy48 min

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.